Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 68, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 25, 2015, 5:57 PM EDT for 4 counties in Kentucky. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2015, 5:57 PM EDT (21:57 UTC)
- Expired
- Jun 25, 2015, 6:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY
The radar
The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:10 PM EDT | HAIL 1.25 | 4 Se Carter Caves State, KY | FELL NEAR COMMUNITY OF GREGORYVILLE ON HWY 60. TIME ESTIMATED FROM RADAR. |
| Jun 25, 6:25 PM EDT | HAIL 1.25 | 2 Nw Hitchins, KY | FELL ON WELLS RD. JUST NORTH OF HWY 773. TIME ESTIMATED FROM RADAR. |
| Jun 25, 6:26 PM EDT | HAIL 1.25 | Hitchins, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -434 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
679 WUUS51 KRLX 252157 SVRRLX KYC019-043-089-127-252245- /O.NEW.KRLX.SV.W.0068.150625T2157Z-150625T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 557 PM EDT THU JUN 25 2015 THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BOYD COUNTY IN KENTUCKY... NORTHWESTERN LAWRENCE COUNTY IN KENTUCKY... SOUTH CENTRAL GREENUP COUNTY IN KENTUCKY... SOUTHEASTERN CARTER COUNTY IN KENTUCKY... * UNTIL 645 PM EDT * AT 556 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARTER CAVES STATE PARK... AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... GRAYSON...OLIVE HILL...CARTER CAVES STATE PARK...RUSH...COALTON... WEBBVILLE...PRINCESS...GARNER...DENTON...HITCHINS...WILLARD...GRAHN AND MAVITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY. YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. && LAT...LON 3833 8319 3841 8315 3838 8262 3808 8273 TIME...MOT...LOC 2156Z 287DEG 24KT 3834 8308 $$ 16
2 follow-up statements
590 WWUS51 KRLX 252225 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 625 PM EDT THU JUN 25 2015 KYC019-043-089-127-252245- /O.CON.KRLX.SV.W.0068.000000T0000Z-150625T2245Z/ BOYD KY-LAWRENCE KY-GREENUP KY-CARTER KY- 625 PM EDT THU JUN 25 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR SOUTHERN BOYD...NORTH CENTRAL LAWRENCE...SOUTHEASTERN GREENUP AND SOUTHEASTERN CARTER COUNTIES... AT 623 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL NEAR GREGORYVILLE. THIS STORM IS ALSO CAPABLE OF DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER DENTON...OR NEAR GRAYSON...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... GRAYSON...DENTON...RUSH...GARNER...WEBBVILLE...WILLARD...MAVITY AND HITCHINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY. YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. && LAT...LON 3829 8306 3837 8301 3838 8262 3808 8273 TIME...MOT...LOC 2223Z 291DEG 26KT 3827 8287 $$ 16
127
WWUS51 KRLX 252248
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT THU JUN 25 2015
KYC019-043-089-127-252257-
/O.EXP.KRLX.SV.W.0068.000000T0000Z-150625T2245Z/
BOYD KY-LAWRENCE KY-GREENUP KY-CARTER KY-
648 PM EDT THU JUN 25 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOYD...NORTH CENTRAL
LAWRENCE...SOUTHEASTERN GREENUP AND SOUTHEASTERN CARTER COUNTIES HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3829 8306 3837 8301 3838 8262 3808 8273
TIME...MOT...LOC 2246Z 287DEG 24KT 3827 8287
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:03 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 25, 4:03 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 403 PM EDT THU JUN 25 2015 .SYNOPSIS... WAVES OF LOW PRESSURE ALONG A FRONTAL BOUNDARY AFFECT THE AREA THROUGH FRIDAY. A STRONGER LOW AND COOL FRONT WILL CAUSE UNSETTLED WEATHER OVER THE WEEKEND. ANOTHER FRONT FOR NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... OLD MCS STILL PLAYING HAVOC WITH THE CONVECTIVE INITIATION WITH US NOW IN THE MIDDLE OF THE AFTERNOON COMING UP ON PEAK HEATING. FORECASTING TODAY WAS DONE MAINLY ON SATELLITE IMAGERY AND RAPID UPDATING MODELS THROUGH 06Z TONIGHT. DO NOT WANT TO GIVE UP TOO EARLY ON CONVECTIVE CHANCES EVEN ACROSS THE NORTH AS ADDITIONAL CLEARING TAKING PLACE BACK TO THE WEST NORTHWEST NOW APPEARING ON THE CURRENT VIS IMAGE. HAVE BEEN MONITORING THE HOURLY UPDATE SPC MESO PAGE FOR THE REAL TIME MLCAPE...WHICH IS STILL LACKING...BUT SHOWING SIGNS OF INCREASING AND IS AT LEAST NOW SHOWING UP AS POSITIVE VALUES IN THE 250 J/KG RANGE. THINKING SOME DIFFERENTIAL HEATING BOUNDARIES FOR CONVECTIVE INITIATION SHOULD BE SETTING UP SOON. MUST CONTINUE THE POPS OVERNIGHT AS WAVES CONTINUE TO COME THROUGH THE AREA. MAY BE ABLE TO ADD SOME BREAKS TO THE POPS GIVEN ANY SET UP OF MESO HIGHS IN THE WAKE OF COMPLEXES...BUT THE FLOW ALOFT LOOKS TO REMAIN ACTIVE IN CONJUNCTION WITH THE SYNOPTIC SCALE COOL/STATIONARY FRONT AND OLD CONVECTIVE OUTFLOWS. AND WILL KEEP THE TRIGGERS GOING. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... MODELS HAVE A STRONG COOL FRONT PUSHING ACROSS SATURDAY...FOLLOWED BY A COOLER AND MOIST AIRMASS INTO MUCH OF SUNDAY. THE FRONT WILL BRING AN ORGANIZED BAND OF SHOWERS AND THUNDERSTORMS...WHILE SCATTERED SHOWERS WILL BE IN THE NORTHWEST FLOW BEHIND THE FRONT SATURDAY INTO SUNDAY. MOST OF THE SHOWERS WILL BE OVER BY LATER ON SUNDAY AS BRIEF HIGH PRESSURE MOVES IN. AT THIS TIME IN THE HAZARDOUS WEATHER OUTLOOK...WILL CONTINUE MENTION SEVERE THUNDERSTORM POTENTIAL THIS EVENING...AND POTENTIAL WATER PROBLEMS THROUGH SATURDAY UNTIL THE FRONT MOVES THRU. THIS IS DUE TO SHORT TERM MESOSCALE INFLUENCES THAT CAN AND DO MODIFY THE SYNOPTIC PATTERN. IN ANY CASE...THE WARM AND HUMID CONDITIONS FRIDAY AND A PORTION OF SATURDAY WILL BE REPLACED BY A MUCH COOLER AIRMASS SATURDAY NIGHT AND SUNDAY. && .LONG TERM /MONDAY THROUGH THURSDAY/... GIVEN THE CONTINUATION OF A SERIES OF UPPER TROUGHS AND FRONTS MOVING ACROSS THE AREA NEXT WEEK...WILL GENERALLY KEEP THIS PERIOD UNSETTLED. HARD TO TIME THESE SYSTEMS...SO WILL BROADBRUSH AND KEEP CHANCE POPS FOR SHOWERS AND STORMS FOR EACH DAY NEXT WEEK. TEMPERATURES WILL CONTINUE TO BE MODERATE DUE TO THE CLOUDS AND SHOWERS...EVEN AS THE COOLER CANADIAN AIRMASS EXITS EAST BY MONDAY. .AVIATION /20Z THURSDAY THROUGH TUESDAY/... LEFTOVER CONVECTIVE DEBRIS FROM DELAYING THE EXPECTED CONVECTION BY A FEW HOURS. CLEARING BACK IN INDIANA TAKING PLACE...SO WILL SEE THE TOWERING CUMULUS FORMATION BACK TO THE WEST NORTHWEST OVER THE NEXT COUPLE OF HOURS. WITH THE CONVECTION...TSRA AND INTERMITTENT IFR WITH SOME WIND GUSTS ARE POSSIBLE. TIMING AND INTENSITIES WILL VARY...BUT CONVECTIVE ACTIVITY COULD CONTINUE INTO THE OVERNIGHT. KEEPING PREVAILING OR TEMPO CONDITIONS LIMITED TO THE FRONT END OF THE TAFS. NOT EXPECTING FOG TONIGHT WITH CLOUD COVER IN PLACE. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: LOW TO MEDIUM. ALTERNATE SCENARIOS: TIMING OF THE CONVECTION TODAY AND TONIGHT COULD EASILY VARY EITHER WAY...FASTER OR SLOWER. .AFTER 18Z FRIDAY... POSSIBLE IFR IN ROUNDS OF SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/JMV NEAR TERM...26 SHORT TERM...JMV LONG TERM...JMV AVIATION...26
Hazardous weather outlook, Jun 25, 5:16 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 516 AM EDT THU JUN 25 2015 OHZ066-067-076-WVZ010-011-020-031-032-040-260930- PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-DODDRIDGE-HARRISON-TAYLOR- BARBOUR- 516 AM EDT THU JUN 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO THE NIGHTTIME HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREAT. SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES. A FLASH FLOOD WATCH MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS FRIDAY WHICH COULD CAUSE SOME WATER ISSUES. A FLASH FLOOD WATCH MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ075-083>087-WVZ006>009-013>019-025>030-033>039-046-047-260930- ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON- JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH- 516 AM EDT THU JUN 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO THE NIGHTTIME HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREAT. SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES. A FLASH FLOOD WATCH MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A MARGINAL RISK RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREAT. SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES. A FLASH FLOOD WATCH MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-VAZ003-004-WVZ005-024-260930- GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-MINGO- 516 AM EDT THU JUN 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO THE NIGHTTIME HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREAT. SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES. A FLASH FLOOD WATCH MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREAT. SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES. A FLASH FLOOD WATCH MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 25, 4:03 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG WILLIAMSTOWN 39.40N 81.45W
06/20/2015 WOOD WV PUBLIC
8 INCH DIAMETER TREE TWISTED OFF AND A SMALL TREE
UPROOTED AT THE CORNER OF 9TH AND HIGHLAND IN
WILLIAMSTOWN. ESTIMATED WIND GUST SPEED OF 45 MPH.
&&
EVENT NUMBER RLX1501416
WOLFEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:48 PM EDT | Special Weather Statement | RLX | Boyd | 57 min |
| Jun 25, 6:55 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Lawrence | 65 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.